Hail, Webster
- When
- May 5, 1:40 PM CST
- Where
- Webster County, 0.69 mi S of Callender
- Measured
- 1 in hail
- Reported by
- Trained Spotter
- Coordinates
- 42.360, -94.300
Trained spotter reported quarter sized hail. Time estimated from radar.
It was not an extremely hot and humid day across the state, but it did set up for at least a few thunderstorms. A cold front was moving through the state from the northwest through the morning hours, dropping roughly a quarter of the way into the state by the early afternoon.
Every event with a place to put it. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS DMX wrote it up.
It was not an extremely hot and humid day across the state, but it did set up for at least a few thunderstorms. A cold front was moving through the state from the northwest through the morning hours, dropping roughly a quarter of the way into the state by the early afternoon. Ahead of the front, temperatures were in the mid to upper 70s, along with dew points in the 50s. Steep low level lapse rates aided in the production of SBCAPE values around 2000 J/kg, while effective bulk shear remained under 30 kts ahead of and along the front. The majority of storms remained sub-severe, but a few were able to produce at least borderline severe hail with the favorable lapse rates and relatively low freezing level.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Des Moines, IA wrote its last area forecast discussion before the first event at May 5, 12:02 PM CST, 1 hour 38 minutes earlier.
Area Forecast Discussion...Corrected National Weather Service Des Moines IA 102 PM CDT Sun May 5 2019 .UPDATE... Issued at 1256 PM CDT Sun May 5 2019 Near term attention is directed to convective trends. Weak elevated convection continues to drift into IA near the stationary front. Recent objective analysis places MLCAPEs in this area 500-1000 j/kg with low to eroded MLCIN. Convergence along the boundary is not strong however and the weak convection will continue to pass overhead so it is questionable whether surface based convection can develop. The most recent convection allowing model runs continue to suggest this may occur as this convection moves into better instability however with an increase in intensity 18-21z. The tornado potential is low and hail and wind threats marginal. Effective shear is struggling to reach 30kts with limited hail CAPE, and although temp/dewpoint spreads and ceilings are fairly high, neither DCAPEs or 0-3km delta theta-e are too impressive. It would place the severe weather potential in a conditional hail and/or wind high Marginal/low Slight Risk in most locations. && .DISCUSSION.../Today through Saturday/ Issued at 421 AM CDT Sun May 5 2019 Surface low pressure is located over western Nebraska early this morning with a boundary extending northeast into northwest Iowa and southern Minnesota. A 35 kt low level jet is focused into northwest and north central Iowa currently and bringing speed convergence into that area along with a push of theta-e advection. This is generating a region of instability and scattered shower and thunderstorm development. This activity is expected to continue to develop mainly north of Highway 30 and move east. Farther south into the Des Moines metro area, the light precipitation, which is the remnants of decaying convection to the west will gradually end. By early afternoon, the boundary over northwest Iowa will settle south between the Highway 20 and Highway 30 corridor. The atmospheric environment will be supportive of multicell development as the boundary enters this region then the entire area of convection will settle south through the early evening hours. A ribbon of MUCAPE in excess of 1000 J/kg is possible. This instability should be sufficient for accelerating updrafts through the -10C to -30C range aloft and combined with a relatively shallow melting layer below 10 kft, developing storms will have the potential for large hail. In addition, a storm or two could produce wind gusts of 50 mph or greater. Precipitation amounts of one quarter to one half inch will be common though a few locations may top three quarters inch. A few isolated to scattered showers will be possible from mid evening through the remainder of the night though overall this period is expected to be quiet. Another round of precipitation is expected to arrive Monday morning with the arrival of an upper level short wave overtopping the shallow surface boundary, which will be driven south of the state by this time. Mid to upper level drying will begin to arrive during the afternoon and evening resulting in more isolated activity over central and northern Iowa while the precipitation refocuses southern Iowa. Tuesday though mid-day should be mostly dry. The upper flow will transition to more southwesterly during the day though as the southwest CONUS upper low begins to eject out into the intermountain west. This will bring another strong push of Gulf moisture lifting over the surface boundary and bringing another round of showers and a few thunderstorms to the state Tuesday afternoon and especially Tuesday night through Wednesday night. While little to no severe weather is expected during this period, locally heavy rainfall will be possible with PWATs increasing into the 1.00 to 1.30 inch range. This combined with saturated profiles favorable for efficient rainfall may lead to a widespread one to three inches of rain across much of the area. Will likely need to drop Wednesday high temperatures down a category or two if these trends persist. Thursday will remain cool as the precipitation ends through the day. Temperature wise, today will be the warmest day during the period with 70s likely south of the boundary. With the boundary south of the state, highs in the 50s and low 60s will be common. As mentioned previously, possible Wednesday's highs are in the 40s and 50s. Friday into Saturday will have a slow warming trend though temperatures look to remain at or below seasonal values as the Midwest will be in the trough axis of the northwest flow aloft. Currently only have minimal precipitation chances during this period but likely will have a few disturbances passing through this flow next weekend. && .AVIATION.../For the 18Z TAFS through 18Z Monday afternoon/ Issued at 1256 PM CDT Sun May 5 2019 Convection of varied degrees can be expected to affect most sites either this afternoon or this evening. Both non-VFR conditions and thunder will be possible, but confidence in any particular location and timing is low outside of KFOD so they have been omitted for now with that exception. The frontal boundary along a KDNS- KFOD- KMCW line at 18z should continue to sag through the state shifting winds to the NW and then NNE. Confidence in MVFR or less stratus increases into tonight and Monday as this sags south however. && .DMX WATCHES/WARNINGS/ADVISORIES...NONE. && UPDATE...Small DISCUSSION...Donavon AVIATION...Small
Hazardous Weather Outlook National Weather Service Des Moines IA 357 AM CDT Sun May 5 2019 IAZ004>007-015>017-023>028-033>039-044>050-057>062-070>075- 081>086-092>097-061100- Emmet-Kossuth-Winnebago-Worth-Palo Alto-Hancock-Cerro Gordo- Pocahontas-Humboldt-Wright-Franklin-Butler-Bremer-Sac-Calhoun- Webster-Hamilton-Hardin-Grundy-Black Hawk-Crawford-Carroll-Greene- Boone-Story-Marshall-Tama-Audubon-Guthrie-Dallas-Polk-Jasper- Poweshiek-Cass-Adair-Madison-Warren-Marion-Mahaska-Adams-Union- Clarke-Lucas-Monroe-Wapello-Taylor-Ringgold-Decatur-Wayne- Appanoose-Davis- 357 AM CDT Sun May 5 2019 This Hazardous Weather Outlook is for portions of central Iowa. .DAY ONE...Today and tonight Thunderstorms are forecast at times today, mainly across northern Iowa in the morning but then spreading south later today and tonight. Some storms could be strong to severe, mainly in southwestern Iowa this afternoon and evening. Large hail and strong winds would be the primary threats. River Flood Warnings will continue into this week for parts of the West Fork Des Moines River. Please refer to the National Weather Service website at weather.gov/desmoines for further details. .DAYS TWO THROUGH SEVEN...Monday through Saturday Thunderstorms are forecast at intervals from Monday into Thursday, mainly across southern Iowa with showers further north. The threat of severe weather is low, though a few strong storms may occur toward the Missouri border on Wednesday. In addition, heavy rainfall is possible especially between Tuesday night and Wednesday night. .SPOTTER INFORMATION STATEMENT... The potential for spotter activation is low. Lee
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE DES MOINES IA
224 PM CDT SUN MAY 5 2019
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0211 PM HAIL ROCKWELL CITY 42.40N 94.64W
05/05/2019 E0.25 INCH CALHOUN IA TRAINED SPOTTER
ALSO STRONG WIND GUSTS ESTIMATED AT 40 MPH
AND HEAVY RAIN.
&&
FABSpecial Weather Statement
National Weather Service Des Moines IA
224 PM CDT Sun May 5 2019
IAZ023-025>027-033>038-045-049-052015-
Hamilton IA-Wright IA-Calhoun IA-Grundy IA-Sac IA-Webster IA-
Pocahontas IA-Carroll IA-Hardin IA-Marshall IA-Franklin IA-Butler IA-
224 PM CDT Sun May 5 2019
...Storms Producing Gusty Winds and Dime Size Hail...
At 220 PM CDT, Doppler radar was tracking thunderstorms roughly
along Highway 20 from Calhoun County over into Hardin County. Storms
were generally moving eastward around 30 mph.
These storms have a history of dime size hail and up to half inch
hail and winds in excess of 30 to 40 mph will be possible with these
storms.
Locations impacted include...
Fort Dodge, Webster City, Iowa Falls, Eldora, Grundy Center, Rockwell
City, Allison, Parkersburg, Lake City, Manson, Ackley, Clarksville,
Shell Rock, Jewell Junction, Dike, Lake View, Aplington, Conrad,
Gowrie and North Twin Lake.
LAT...LON 4230 9268 4230 9277 4220 9277 4221 9512
4261 9456 4262 9369 4280 9256
TIME...MOT...LOC 1920Z 269DEG 29KT 4250 9448 4232 9449 4219 9467
CurtisPRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE DES MOINES IA
225 PM CDT SUN MAY 5 2019
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0220 PM HAIL AUBURN 42.25N 94.88W
05/05/2019 E0.25 INCH SAC IA TRAINED SPOTTER
&&
FABPRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE DES MOINES IA
226 PM CDT SUN MAY 5 2019
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0146 PM HAIL LYTTON 42.43N 94.87W
05/05/2019 M0.70 INCH SAC IA TRAINED SPOTTER
&&
FABPRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE DES MOINES IA
233 PM CDT SUN MAY 5 2019
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0139 PM HAIL 2 N LAKE VIEW 42.33N 95.05W
05/05/2019 E0.70 INCH SAC IA PUBLIC
HAIL COVERED GROUND. ALSO HAD BRIEF HEAVY
RAIN AND STRONG WIND GUSTS (ESTIMATED SPEED
UNKNOWN).
&&
FABThe Des Moines radar (KDMX), 85 km away, was scanning. The volume nearest the first event began at 19:39 UTC.
2 hail. Local standard time, as filed.
Trained spotter reported quarter sized hail. Time estimated from radar.
Trained spotter reported nickel sized hail.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Iowa in 2019Every state in 2019This day in weather historyWarnings in Iowa, May 2019
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 822094, 822095.